An Uncommon Cause of Fever in a Patient on Infliximab

1University of Michigan, Ann Arbor, Ml
2University of Michigan, Ann Arbor, Ml

Meeting: Hospital Medicine 2009, May 14-17, Chicago, Ill.

Abstract number: 143

Case Presentation:

A 72‐year‐old woman with rheumatoid arthritis presented with confusion and fever. She had visited an urgent care 2 days prior to admission for fevers and low back pain. She was transferred to a local hospital, where urinalysis and CXR were unremarkable and was given codeine/APAP. Her home medications included infliximab, methotrexate, lovastatin, amlodipine, and codeine/APAP. On presentation to our hospital, vital signs were: temperature 103.8°F, heart rate 100 bpm, blood pressure 115/67 mm Hg, respiratory rate 16, and oxygen saturation 96% on room air. On physical examination she did not have meningismus, a heart murmur, or musculoskeletal back tenderness, and her lungs were clear. Labs revealed white blood count 13.1, hemoglobin 15.0, platelets 134,000, AST 117, ALT 50, sodium 133, BUN 22, creatinine 0.8, CK 4223, and troponin 0.38. Urinalysis was negative for infection. CXR showed no acute pulmonary process. A CT angiogram of the brain was performed, which was normal. A lumbar puncture showed 7125 RBCs and 2 WBCs, glucose 114, and protein 38, and the gram stain was negative. She was admitted to general medicine on vancomycin, ceftriaxone, and acy‐clovir. Over the next 24 hours, she continued to have high fevers and developed new‐onset atrial fibrillation with rapid ventricular response. Blood cultures and a repeat urinaiysis did not support infection. Repeat CXR obtained approximately 36 hours after presentation showed a small left pleural effusion with adjacent air‐space disease representing infection versus atelectasis. The patient was delirious and was hallucinating. She developed acute renal failure with a creatinine of 2.3, which progressed to 4.0 within 48 hours. At that point a urine Legionella antigen was sent, which was positive. The patient was changed to levofloxacin 750 mg IV daily and other antibiotics were stopped. She developed respiratory distress approximately 24 hours later and was transferred to the intensive care unit (ICU) with bilateral pulmonary infiltrates and hypoxia requiring intubation. She underwent thoracentesis of a left pleural effusion, which was consistent with an exudate. After 5 days, she was extubated, her renal function improved, and her delirium resolved. She was transferred to the general care ward and was discharged 7 days later to complete a 3‐week course of oral levofloxacin.

Discussion:

This patient developed Legionnaires' disease while being treated with infliximab and methotrexate for rheumatoid arthritis. Her chest X‐ray was interpreted as normal prior to her hospitalization and in the ER, making the diagnosis more difficult. The initial CXR may be negative in Legionnaires' disease, as was the case here. Legionnaires' disease should be considered in patients with a high fever and delirium. Patients on TNF alpha blockers are suspected to be at increased nsk of Legionnaires' disease based on limited population studies.

Conclusions:

Legionnaires' disease should be suspected as a cause of fever in patients on TNF alpha inhibitors.

Author Disclosure:

A. M. Berg, none; B. Parkin, none.

To cite this abstract:

Berg A, Parkin B. An Uncommon Cause of Fever in a Patient on Infliximab. Abstract published at Hospital Medicine 2009, May 14-17, Chicago, Ill. Abstract 143. Journal of Hospital Medicine. 2009; 4 (suppl 1). https://www.shmabstracts.com/abstract/an-uncommon-cause-of-fever-in-a-patient-on-infliximab/. Accessed July 16, 2019.

« Back to Hospital Medicine 2009, May 14-17, Chicago, Ill.